Alert archive / Nebraska / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 277, NWS North Platte, NE

August 3, 2004Lincoln County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Aug 3, 2004, 11:34 PM CDT for Lincoln County, Nebraska. It was in force for 41 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 3, 2004, 11:34 PM CDT (04:34 UTC)
Expired
Aug 4, 2004, 12:15 AM CDT
In force
41 min
Issued by
NWS North Platte, NE
Area
Counties, with a storm outline in the text

County Lincoln County, NE

The radar

The North Platte radar (KLNX), 84 km from the middle of the area, began a volume at 04:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 3, 11:40 PM CDTHAIL 0.75N North Platte, NE3/4 INCH HAIL REPORTED IN THE CITY OF NORTH PLATTE AT THE INTERSECTION OF 2ND AND BARE STREET
Aug 3, 11:40 PM CDTHAIL 0.75North Platte, NE3/4 INCH HAIL REPORTED IN THE CITY OF NORTH PLATTE AT THE INTERSECTION OF 2ND AND BARE
Aug 3, 11:40 PM CDTHAIL 0.88North Platte, NENWS EMPLOYEE REPORTED NICKEL AND DIME SIZE HAIL IN THE CITY OF NORTH PLATTE.
Aug 3, 11:40 PM CDTHAIL 12 W North Platte, NE
Aug 3, 11:45 PM CDTHAIL 0.88North Platte, NENWS EMPLOYEE REPORTED NICKEL AND DIME SIZE HAIL IN THE CITY OF NORTH PLATTE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 4.6 hours before the alert went out and 12 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2004-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1781 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2004-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1781 J/kg
Mixed-layer CIN
-116 J/kg
Mixed-layer LCL
1280 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 040434
SVRLBF
NEC111-040515-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1133 PM CDT TUE AUG 3 2004

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LINCOLN COUNTY IN SOUTHWEST NEBRASKA

* UNTIL 1215 AM CDT

* AT 1131 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES
  NORTH OF NORTH PLATTE...AND MOVING SOUTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  NORTH PLATTE AROUND 1145 PM CDT
  MAXWELL AROUND 1210 AM CDT

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4138 10095 4098 10098 4095 10030 4136 10030

$$

TLK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 1:58 PM CDT, 9 hours 36 minutes earlier.

Area forecast discussion, Aug 3, 1:58 PM CDT, 9 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
158 PM CDT TUE AUG 3 2004

...FCST CONCERNS PCPN TONIGHT...WEDNESDAY...THURSDAY AND
TEMPERATURES...

.PREVIOUS DISCUSSION...
FAIRLY ACTIVE AFTN/EVE SEVERE PATTERN TAKING SHAPE.  WARM SECTOR SVR
WEATHER WILL BE LIMITED TO THE ERN COUNTIES AS THE SFC LOW IS
GRADUALLY MOVING EAST.  BEHIND THE COLD FRONT POSITIONED SW TO NEWD
ACROSS FCST AREA...ETA SUGGESTS ADEQUATE INSTABILITY ALOFT AND WIND
SHEAR TO PRODUCE A FEW THUNDERSTORMS WITH LARGE HAIL.  LARGE
SCALE ASCENT IS LACKING HOWEVER IN THE COOL SECTOR SO ACTIVITY COULD
BE SPARSE OVERNIGHT.

AS THE FLOW ALOFT TRANSITIONS TO THE NW IN THE WAKE OF
TONIGHTS EVENT...SFC HIGH PRESSURE WILL BUILD IN AND BEGIN
FUNNELING INSTABILITY NORTHWARD UP AND ACROSS THE WESTERN HIGH
PLAINS.  ETA SUGGESTS TWO MCSS WILL DEVELOP WEDS NIGHT AND AGAIN
THUR NIGHT. LIMITING FACTOR COULD BE THAT THE SHEAR IS QUITE STRONG
ALOFT WHILE INSTABILITY IS MODEST. I.E. BULK RICHARDSON NUMBER IS
VERY LOW IN THE MODEL SOUNDINGS.

FRIDAY THROUGH MONDAY...THE GFS AND ECMWF ARE NOW SUGGESTING A
BRIEF WARM UP FRIDAY AND THEN A MODEST COOL DOWN THEREAFTER.  FCST IS
DRY DURING THIS PERIOD AS MODEL UNCERTAINTIES PROVIDE LITTLE MORE
THAN CLIMO SKILL FCSTING RAIN.

 &&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.

&&

CDC
Hazardous weather outlook, Aug 3, 3:52 PM CDT, 7 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
352 PM CDT TUE AUG 3 2004

NEZ004>010-022>029-035>038-056>059-069>071-094-041100-
ARTHUR-BLAINE-BOYD-BROWN-CHASE-CUSTER-DEUEL-EASTERN CHERRY-FRONTIER-
GARDEN-GARFIELD-GRANT-HAYES-HOLT-HOOKER-KEITH-KEYA PAHA-LINCOLN-
LOGAN-LOUP-MCPHERSON-PERKINS-ROCK-SHERIDAN-THOMAS-WESTERN CHERRY-
WHEELER-
INCLUDING THE CITIES OF...AINSWORTH...ARNOLD...ARTHUR...BASSETT...
BIG SPRINGS...BREWSTER...BROKEN BOW...BURWELL...CHAPPELL...CURTIS...
GORDON...GRANT...HAY SPRINGS...HAYES CENTER...IMPERIAL...MULLEN...
NORTH PLATTE...ONEILL...OGALLALA...OSHKOSH...RUSHVILLE...SPENCER...
SPRINGVIEW...STAPLETON...TAYLOR...THEDFORD...TRYON AND VALENTINE
352 PM CDT TUE AUG 3 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEBRASKA.

.DAY ONE...TONIGHT

THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE ACROSS THE ENTIRE OUTLOOK
AREA TONIGHT. A FEW OF THESE STORM MAY REACH SEVERE LIMITS ESPECIALLY
ACROSS AREAS NORTH OF HIGHWAY 2. LARGE HAIL AND DAMAGING WINDS WILL
BE THE MAIN THREAT WITH THESE STORMS THROUGH THE EVENING HOURS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORM DEVELOPMENT WILL AGAIN BE POSSIBLE WEDNESDAY AND
THURSDAY EVENINGS AS MOIST UPSLOPE EASTERLY FLOW COMBINES WITH UPPER
LEVEL DISTURBANCES MOVING OUT OF THE CENTRAL ROCKIES. STORMS ARE
EXPECTED TO FIRE IN THE HIGHER TERRAIN TO THE WEST AND MOVE INTO
WESTERN AND CENTRAL PORTIONS OF THE OUTLOOK AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING.

13

In the hours before

Local storm report, Aug 3, 8:52 PM CDT, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
852 PM CDT TUE AUG 03 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0842 PM     HAIL             7 N ANTIOCH             42.17N 102.62W
08/03/2004  2.75 INCH        SHERIDAN           NE   PUBLIC

&&

CDH
Local storm report, Aug 3, 9:02 PM CDT, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
902 PM CDT TUE AUG 03 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0859 PM     HAIL             3 W LAKESIDE            42.06N 102.52W
08/03/2004  0.75 INCH        SHERIDAN           NE   TRAINED SPOTTER

            DIME SIZE HAIL AND HEAVY RAIN.

&&

CDH

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 7:42 PM CDTSevere Thunderstorm WarningLBFSheridan63 min
Aug 3, 8:45 PM CDTSevere Thunderstorm WarningLBFSheridan45 min
Aug 3, 9:07 PM CDTSevere Thunderstorm WarningLBFGarden53 min
Aug 3, 9:35 PM CDTSevere Thunderstorm WarningLBFGrant25 min
Aug 3, 10:59 PM CDTSevere Thunderstorm WarningLBFMcPherson31 min
Aug 3, 11:26 PM CDTSevere Thunderstorm WarningLBFLogan34 min
Aug 4, 12:15 AM CDTSevere Thunderstorm WarningLBFLincoln30 min
Aug 4, 12:27 AM CDTSevere Thunderstorm WarningLBFCuster48 min
Aug 4, 12:47 AM CDTSevere Thunderstorm WarningLBFFrontier28 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.